What medications can cause hearing loss or tinnitus? Quite a few. Believe it or not, but more than 600 medications can cause tinnitus, hearing loss, or balance problems. These ototoxic drugs include over-the-counter (OTC) and prescription medications.
“In some cases, tinnitus and other hearing problems caused by ototoxic drugs will go away when you stop taking them”, says Dr. Julie Prutsman, owner and founder of Sound Relief Hearing Center, “but some can cause permanent damage.”
At Sound Relief, we can help you protect your hearing health from ototoxic medications and common causes of tinnitus and hearing loss. When it comes to preventing hearing loss or tinnitus from ototoxic drugs, knowledge is power. Below are the most common ototoxic drugs linked to tinnitus and hearing loss.
For a more robust list of medications, please visit our List of Ototoxic Medications.
What are Ototoxic Drugs?
Ototoxic drugs are certain medications that can cause damage to the ear and overall auditory system. As a side effect of ototoxic medication, individuals may begin to experience hearing loss, tinnitus (ringing in the ears), or balance disorders.
There are many different types of ototoxic drugs, including some prescribed for infections, heart disease, or even certain cancer medications. While discontinuing the use of the medication may effectively reverse the hearing problems, sometimes the hearing damage can be permanent.
The elderly are most vulnerable to the effects of ototoxic drugs because often times their kidneys are not as efficient at flushing out their system. “This puts them at higher risk of toxicity if these drugs build up in their system,” Dr. Prutsman says. “Also, statistically speaking, adults above the age of 65 are more likely to take more than one drug at a time. The combined effect of multiple medications can be more damaging than one drug on its own.”
“The best course of action before taking a medication known to be ototoxic is to have a baseline hearing exam followed up with regular testing during treatment,” suggest Dr. Prutsman. “This can help identify any auditory side effects early which often attack high frequency hearing first. These changes may be imperceptible without the help of an audiologist.”
How Do I Know If A Drug Is Harming My Hearing?
If you are taking any of the medications in this post, it does not necessarily mean that you need to worry. Damage, both the severity and extent, depends on many things: dosage, duration, frequency of use, kidney function, other drugs you take, age, hydration level, and even genetic predisposition.
Call your doctor you are concerned or experience any of these symptoms:
- Balance problems – Vertigo or dizziness – with or without nausea
- Sudden hearing loss or worsening of existing hearing loss
- Recent onset Tinnitus (Ringing, whooshing, roaring, or buzzing sound)
- Increase volume or intensity of existing tinnitus
- Fullness or pressure in the ears unrelated to an ear infection
- Vertigo or a spinning sensation, which sometimes can be accompanied by nausea.
Please consult your doctor before changing any of your medications. The best plan of action is to evaluate the pros and cons and consider possible alternatives.
3 Ways to Protect Yourself Before Using Potentially Ototoxic Drugs
When it comes to protecting yourself from the side effects of ototoxic drugs, knowledge is truly power. Before beginning any new medication, consult with your physician to learn if there may be any ototoxic effects. To protect your hearing health, ensure you do the following:
- Remain vigilent: Be aware of early signs of distress. Tinnitus or amplified tinnitus if you already live with it are often the first indication that a drug could be could be damaging your hearing auditory system.
- Explore non-drug alternatives: Incorporate stretching, acupuncture, yoga, or even physical therapy instead of solely relying on Advil to for your back or tweaked knee.
- Don’t be shy to ask questions: Be direct and ask your doctor about potential side effects of any of the medications you use — prescribed and over-the counter.
Common Ototoxic Drugs
The following prescription or OTC drugs may lead to adverse effects that can cause damage to your hearing health:
1. Aminoglycoside antibiotics
A class of antibiotics called aminoglycosides are among the most damaging medications to hearing. These are available in both pill form and intravenously and are believed to damage the cells inside your ear responsible hearing and balance. Gentamicin is often administered intravenously to fight severe bacterial infections.
Be wary of other drugs in this class which lave “mycin” or “micin” at the end, such as neomycin, kanamycin, streptomycin, and tobramycin. Research shows more than 50 percent of those requiring multiple rounds of intravenous aminoglycosides experience hearing loss. Even at recommended dosages, ototoxic medications can result in rapid, profound, and irreversible hearing loss.
Despite the dangers, these antibiotics are sometimes necessary to treat what can be a life- threatening infection. If you are prescribed an aminoglycoside, your doctor should do concurrent blood testing to ensure the drug levels in your blood do not get too high. As mentioned previously, you should also monitor hearing-related side effects.
2. Over-the-counter pain relievers
Pain relievers such as acetaminophen (Tylenol), aspirin, and nonsteroidal anti-inflammatory drugs (NSAIDs) like Advil and Motrin are widely available without a prescription, and many people take them regularly, under the assumption that they are harmless. Not surprisingly, one in three Americans takes these OTC pain medications every day.
This is not good because research shows that over-the-counter pain relievers – especially if they’re used for two or more days per week – can contribute to both tinnitus and hearing loss. Depending on what study you read, the incidence of hearing loss and/or tinnitus with frequent use of acetaminophen or NSAIDs ranges from 24 – 45 percent.
On a more positive note, frequent use of low-dose (100 mg or less) aspirin does not seem to be linked to hearing problems. This is important because many older adults use this low dose of medication daily to prevent cardiovascular disease.
3. Several chemotherapy drugs
Oncologists use platinum-based chemotherapy drugs including cisplatin and carboplatin to treat many types of cancer. Unfortunately, they often cause tinnitus, balance problems, and hearing loss.
These lifesaving drugs force doctors to balance the positives and negatives when prescribing treatment. When you are trying to save a person’s life, long term side effects tend to take a backseat. Researchers continue to work toward treatments to protect the auditory system while using these drugs.
4. Loop diuretics
These medications are used to treat high blood pressure and fluid retention from liver disease, heart failure, or kidney disease. Most commonly used among loop diuretics are Demadex (torsemide), Bumex (bumetanide), and Lasix (furosemide). Many believe loop diuretics interfere with the ionic composition of the fluids in the ear which contribute to tinnitus and hearing loss.
While large doses by injection can cause permanent damage, most of the time the ringing in the ears and hearing loss are temporary. These symptoms usually go away once use of the medication has stopped. As with any of the aforementioned medications to prevent ototoxicity, it is best practice to use the lowest dose that will effectively treat the condition.
5. Hydroxychloroquine, quinine, and chloroquine
Quinine, sometimes prescribed label to treat nocturnal leg cramps, is primarily used for the prevention and treatment of malaria. It is also known to cause temporary hearing loss – especially when given in large doses.
Hydroxychloroquine and chloroquine can also be used to treat malaria, and they are sometimes used for the treatment of autoimmune diseases such as Lupus. Both medications were reviewed and – in some cases – used as treatments for COVID-19.
While all of these drugs have been linked to tinnitus and hearing loss, these symptoms are only temporary for most patients and dissipate once they stop using the medication.
6. Long-term hormone therapy
A large study published in Menopause in 2017 found a strong correlation between oral hormone therapy and hearing loss. Following almost 81,000 postmenopausal women for more than 20 years, this study found that the longer a woman took hormone therapy (estrogen therapy or estrogen plus progestogen therapy), the greater her risk of hearing loss. If you are concerned with your hearing, talk to your doctor and consider.
Protect Your Hearing Health with Sound Relief Today
Regardless of how bad your symptoms are from ototoxic drugs, there is hope for you. If you believe you’re experiencing tinnitus or hearing loss due to medication that you’ve been prescribed, consult one of the expert audiologists at Sound Relief Hearing Center. We can provide a comprehensive hearing exam and diagnose the specific cause of your hearing health issue.
Our team of audiologists specialize in tinnitus treatment, hyperacusis treatment, and improving your overall hearing health. If you’re experiencing hearing loss, we can also help match you with the perfect hearing aid for your needs.
Schedule an appointment today to begin taking back control of your hearing health. To learn more about our full range of hearing health services, please browse our website, visit our YouTube channel, or give us a call at 720-344-7600.